Article Text

other Versions

PDF
Miscellaneous
Short answer question case series: management of cocaine-associated chest pain
  1. Josh Beck,
  2. Timothy B Jang
  1. Department of Emergency Medicine, David Geffen School of Medicine at UCLA, Harbor-UCLA Medical Center, Torrance, California, USA
  1. Correspondence to Dr Timothy B Jang, Department of Emergency Medicine, David Geffen School of Medicine at UCLA, Harbor-UCLA Medical Center, 1000 W Carson St, Torrance, CA 90509, USA; tbj{at}ucla.edu

Statistics from Altmetric.com

Case vignette

A 35-year-old man presents to the emergency department complaining of chest tightness, shortness of breath and left arm heaviness that began 2 h after using crack cocaine and has been continuous for 4 h. He had one prior episode of chest pain (CP) associated with cocaine use and was told he may have had a ‘baby heart attack’, but he was not admitted and did not undergo cardiac catheterisation. An ECG reveals a mild sinus tachycardia of 105 beats/min, but is otherwise normal. He is given aspirin and morphine on arrival with complete resolution of his symptoms. Physical examination does not reveal any findings concerning for congestive heart failure.

Key questions

  1. How does cocaine mediate its effects?

  2. What is the risk of acute myocardial infarction (AMI) with cocaine-associated chest pain?

  3. What medications should be considered in cocaine-associated chest pain?

  4. What is the appropriate disposition for this patient?

Discussion

1. Cocaine has many effects and points of action. It possesses sympathomimetic properties that are responsible for its desired euphoric effect but also causes tachycardia, hypertension and vasoconstriction due to both α …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.